The following drugs can make acne worse:
Medications that contain progesterone-like hormones
- Progesterone in oral form (Provera)
- Intramuscular injection of progesterone (Depo-Provera or Nur-Isterate)
- Etonogestrel implanted under the skin (Implanon NXT)
- Levogestrel released from intra-uterine devices (Mirena loop)
Oral and topical corticosteroids
- Potent topical corticosteroid cream used on the face can produce a form of acne.
- Anabolic steroids
- High doses of vitamin B12, especially given at high dosage intramuscularly
- Lithium for the treatment of bipolar affective disorder
- Lamotrigine, a mood stabiliser and anti-epileptic medication
If your acne has ever flared up badly when using any of the above medications, it would be wise to ask your GP or dermatologist to review your medication.
Read more: Risk factors for acne
Reviewed by specialist dermatologist, Dr Ian Webster, MBChB (UCT) FF DERM (SA), February 2018
Image credit: Getty